Massachusetts, 2014

Heavy Snow in Massachusetts, February 5, 2014

February 5, 2014 · NWS BOX · 18 events in 18 counties and zones

Low pressure moving off the mid-Atlantic coast intensified as it moved northeastward over Nantucket. This spread heavy snow across all of southern New England.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving off the mid-Atlantic coast intensified as it moved northeastward over Nantucket. This spread heavy snow across all of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 4, 10:17 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 4, 10:17 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1017 PM EST TUE FEB 4 2014

.SYNOPSIS...
SIGNIFICANT SNOWFALL IS LIKELY LATE TONIGHT INTO WEDNESDAY ACROSS
MUCH OF SOUTHERN NEW ENGLAND...AS LOW PRESSURE TRACKS JUST
SOUTHEAST OF NANTUCKET WEDNESDAY. HIGH PRESSURE TAKES OVER LATE
THIS WEEK INTO SATURDAY WITH DRY BUT COLD CONDITIONS. ANOTHER
WINTER STORM IS POSSIBLE LATE THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

*** SNOW ARRIVES DURING THE PRE-DAWN HOURS ***

OVERALL TRENDS IN THE FORECAST REMAIN THE SAME FOR TONIGHT. HAVE
PUSHED BACK THE TIMING OF ANY SNOWFALL TIL AFTER MIDNIGHT WHICH IS
SUPPORTED BY THE HRRR AND RAP MODELS. CURRENT OBSERVATIONS ARE
SHOWING PRECIP THAT IS REACHING THE GROUND ACROSS MARYLAND AND PA
AT THIS TIME. AS THE LOW CONTINUES TO PUSH TOWARDS NEW ENGLAND
EXPECT PRECIP TO QUICKLY ARRIVE TO THE REGION AFTER MIDNIGHT WITH
THE HEAVIER SNOWFALL STARTING TO REACH CT AND WESTERN MA BY AROUND
09Z.

AS PREVIOUS FORECASTER MENTIONED THIS WILL BE MAINLY AN ALL SNOW
EVENT TONIGHT WITH A GOOD THUMP OF SNOW AT THE ONSET OF THIS
SYSTEM. THERE MAX AMOUNT OF LIFT IS WITHIN THE SNOW GROWTH REGION
AND WITH SUFFICIENT MOISTURE AS WELL EXPECT SNOWFALL RATES IN THE
REGION OF 1 TO 2 INCHES AN HOUR BETWEEN 9Z TO 12Z...AHEAD OF THE
MORNING COMMUTE. 18Z MODEL GUIDANCE OF THE GFS CONTINUES TO BE IN
THE LINE OF OUR THINKING...HOWEVER THE 00Z NAM STILL IS THE
FARTHER NORTH SOLUTION AND BRING THE WARM NOSE IT TO FAR NORTH AS
WELL. WONDER IF IT IS STILL RECEIVING CONVECTIVE FEEDBACK THIS
RUN AS PER THE 12Z AS WELL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
*** HEAVY SNOW FOR THE WED MORNING COMMUTE ***
*** SNOWFALL RATES UP TO AN INCH PER HOUR ***

* MODEL GUIDANCE/OVERVIEW...

GOOD MODEL AGREEMENT ON PARENT LOW MOVING INTO OH VALLEY TONIGHT...
THEN FILLING/WEAKENING AND GIVING WAY TO A NEW AREA OF LOW
PRES/CYCLOGENESIS OFF DELMARVA WED AM...THEN TRACKING NORTHEAST TO
NEAR NANTUCKET LATE WED. MAIN MODEL ISSUE WAS THE STRENGTH AND
LATITUDE POSITION OF THE LOW/MID LEVEL JET TOMORROW WITH SHORT WAVE
TROUGH EXITING THE SOUTHERN STATES. THE 12Z NAM APPEARED TO BE A
NORTHERN OUTLIER WITH ITS 850MB JET MUCH FARTHER NORTH AND STRONGER
THAN THE REMAINDER OF THE GUIDANCE. THIS RESULTS IN THE NAM OFFERING
A WARMER SOLUTION. THE NAM APPEARS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK ISSUES AS LIGHTNING BECOMES WIDESPREAD OVER THE SOUTHERN
STATES THIS AFTERNOON. GIVEN THIS WE DISCARDED THE NAM AND FOLLOWED
A GFS/ECMWF BLEND FOR THIS FORECAST. THIS DOESN/T RESULT IN MUCH
CHANGE FROM PREVIOUS FORECAST REGARDING SNOWFALL AND PTYPE. HENCE
HEADLINES REMAIN UNCHANGED.

* TIMING...

AS MENTIONED ABOVE SNOW WILL OVERSPREAD THE REGION BETWEEN 2 AM AND
5 AM FROM WEST TO EAST...THEN BECOMING MODERATE TO HEAVY FAIRLY
QUICKLY...SAY BY 6-7 AM THROUGHOUT THE REGION.  SNOW WILL REMAIN
MODERATE TO HEAVY THROUGH ABOUT MIDDAY WITH SNOWFALL RATES OF UP TO
AN INCH PER HOUR. SNOW WILL THEN BECOME MUCH LIGHTER BETWEEN NOON AND
2 PM AS DRY SLOT MOVES ACROSS THE AREA...ESPECIALLY CT/RI AND
SOUTHEAST MA WHERE PRECIP MAY TRANSITION TO DRIZZLE/FREEZING
DRIZZLE...AS SNOW GROWTH REGION DRIES OUT. FOR THE AFTERNOON
STEADIER SNOWS WILL LIKELY BE CONFINED TO NORTHERN MA /NORTH OF MA
PIKE/ INTO SOUTHWEST NH WHERE COMMA-HEAD ROTATES THRU THIS REGION.
THUS MORNING COMMUTE WILL BE MUCH MORE HAZARDOUS THAN THE LATE
DAY DRIVE. THE EXCEPTION AGAIN WILL BE ACROSS NORTHERN MA AND
SOUTHWEST NH WHERE ACCUMULATING SNOWS MAY LINGER UNTIL 4-7 PM.
ALSO LIGHTER OCEAN EFFECT SNOW OR MIX SNOW/RAIN MAY LINGER MUCH OF
THE DAY ACROSS EASTERN MA AS NORTHEAST FLOW INCREASES.

* P-TYPE...

GOOD MODEL AGREEMENT ON MID LEVEL WARMING FOCUSED AROUND 800 MB AND
THE OC ISOTHERM IN THIS LAYER LIFTING NORTHWARD TO THE CT/MA/RI
BORDER /JUST SOUTH OF THE MA PIKE/ AROUND 18Z...AND THEN SAGGING
SOUTHWARD AS SURFACE WAVE MOVES EAST OF THE AREA. MODEL SOUNDINGS
SUGGEST THIS RAIN/SNOW/SLEET LINE WILL BEGIN LIFTING NORTH AND
COMING ONTO THE SOUTH COAST AROUND 14Z/15Z. DESPITE THIS TRANSITION
PERIOD FROM 15Z-18Z MUCH OF THE PRECIP WILL FALL PRIOR TO THE
CHANGEOVER. THUS A FRONT END THUMP OF HEAVY SNOW BEFORE THE
CHANGEOVER. PRECIP SHOULD REMAIN ALL SNOW ALONG AND NORTH OF THE MA
PIKE INTO SOUTHWEST NH.

* QPF/SNOW AMOUNTS...

ORIGINS OF THIS SYSTEM SHOW UP NICELY ON LATEST WATER VAPOR IMAGERY
WITH IMPRESSIVE SOUTHERN STREAM SYSTEM TRAVERSING THE GULF STATES
THIS AFTERNOON. THIS IS A ROBUST CLOSED WAVE THAT OPENS UP AND RACES
NORTHEAST AS IT ENTERS VERY FAST CONFLUENT FLOW OVER THE NORTHEAST
STATES. DESPITE SYSTEM BECOMING VERY PROGRESSIVE IT EJECTS A
SUBTROPICAL PLUME OF +3 STD PWATS FROM THE GULF INTO SOUTHERN NEW
ENGLAND WED. THIS ANOMALOUS MOISTURE COMBINES WITH MODEST FGEN ON
THE NOSE OF THE LOW-MID LEVEL JET ALONG WITH GOOD QG FORCING FROM
STRONG UPPER LEVEL JET STREAK TO YIELD WIDESPREAD QPF OF 0.75 TO 1.0
INCHES. GOOD MODEL AGREEMENT ON THESE VALUES FROM 12Z ECMWF/GFS AND
GEFS ENSEMBLES.

THIS CORRESPONDS TO A LARGE SWATH OF 7-10 INCH SNOWFALL ACROSS MUCH
OF MA ALONG AND NORTH OF I-90 /INCLUDING GREATER BOSTON AREA/ INTO
SOUTHWEST NH.  THIS HEAVY SWATH MAY EXTEND INTO NORTHERN CT AND RI
PENDING EXACT TIMING/LOCATION OF TRANSITION TO SLEET IN RESPONSE TO
MID LEVEL WARMING.

MUCH OF THE OMEGA DURING THE MORNING IS LOCATED IN THE SNOW GROWTH
REGION /-12C TO -18C/. THIS WILL RESULT IN MODEST TO LARGE SNOW
FLAKES /DENDRITES/ YIELDING HIGHER SNOW TO LIQUID RATIOS
/SLR/. THEREFORE HIGHER AMOUNTS ARE POSSIBLE...SAY 12-14 INCHES.
ALSO AT 12Z MODELS SUGGEST A MODEST BANDING SIGNATURE ACROSS
NORTHERN CT-RI INTO THE MA PIKE AREA. HOWEVER INSTABILITY IS LACKING
SO ANY BANDING WILL YIELD MODEST SNOWFALL RATES.

NOT A BLOCKBUSTER STORM BUT HIGH IMPACT WITH ABOUT 6 HRS OF MODERATE
TO HEAVY SNOW COINCIDING WITH THE MORNING COMMUTE.

AMOUNTS TAPER DOWNWARD TO 5-8 INCHES FOR HFD/PVD/TAN...THEN DOWNWARD
TO 3-6 INCH ALONG THE IMMEDIATE SOUTH COAST INCLUDING CAPE COD AND
THE ISLANDS. REALIZE THESE AMOUNTS ARE SUB WARNING CRITERIA BUT THE
COMBINATION OF 3-6 INCHES FOLLOWED BY A PERIOD OF SLEET WITH
SIGNIFICANT IMPACT JUSTIFIES A WINTER STORM WARNING.

* FORECAST CONCERNS...

SOME UNCERTAINTY STILL EXIST ON HOW FAST WARM TONGUE ALOFT TRAVERSES
NORTHWARD AND HOW MUCH QPF FALLS BEFORE THIS OCCURS. A SLOWER
TRANSITION YIELDS MORE SNOW...QUICKER TRANSITION LESS SNOW. ALSO
TIMING OF DRY SLOT IS CRITICAL AS HEAVY SNOW WILL TAPER OFF AS SNOW
GROWTH REGION DRIES OUT...LIKELY AROUND MIDDAY ACROSS CT/RI AND
SOUTH OF THE PIKE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* HIGH PRESSURE THURSDAY THROUGH SATURDAY
* ANOTHER SIGNIFICANT WINTER STORM POSSIBLE SUN NIGHT AND MON

MODELS ARE IN EXCELLENT AGREEMENT IN THE SHORT TERM /BASICALLY
THROUGH THE END OF THIS WEEK/. LOW PRESSURE MOVES INTO THE MARITIMES
WEDNESDAY NIGHT AND COLD HIGH PRESSURE BUILDS IN THROUGH THE END OF
THE WEEK AS UPPER LEVEL FLOW BECOMES MORE ZONAL AND THE WESTERN
CONUS RIDGE/EASTERN CONUS TROUGH PATTERN FINALLY BREAKS DOWN.

LATER IN THE WEEKEND...THERE IS A LOT OF UNCERTAINTY AS TROUGHING
SETS UP ONCE AGAIN IN THE GREAT LAKES.  THE OPERATIONAL RUNS OF THE
GFS /12Z/ AND ECMWF /00Z/ ARE SPREAD APART IN THE TRACK OF THE LOW
AS IT APPROACHES SOUTHERN NEW ENGLAND...THOUGH BOTH ARE INDICATIVE
OF A FAIRLY STRONG /980-990MB/ SYSTEM.  THE GFS TRACK DEVELOPS THE
LOW FARTHER NORTH OVER THE DELMARVA PENINSULA AND THEN TRACKS
EASTWARD OVER THE 40/70 BENCHMARK.  THE ECMWF TRACK DEVELOPS THE LOW
MUCH FARTHER SOUTH OVER THE SC COAST AND THEN TRACKS IT
NORTHEASTWARD OUTSIDE OF THE BENCHMARK.  LOOKING AT BOTH THE GEFS
AND THE ECMWF ENSEMBLE MEAN...AS WELL AS READING THE EXTENDED
DISCUSSION FROM WPC...THERE IS A HUGE AMOUNT OF SPREAD IN THE TRACK
OF INSIDE RUNNER TRACKS TO TRACKS OUTSIDE OF THE 40/70 BENCHMARK.
AT THIS RANGE...WILL OPT FOR A BLEND OF THE AVAILABLE GUIDANCE.

WEDNESDAY NIGHT...EXPECT MOST OF THE AREA TO BE DRY BY WEDNESDAY
NIGHT WITH THE EXCEPTION OF SOME LINGERING SNOW SHOWERS ALONG THE
EAST COAST...CAPE AND ISLANDS AS LOW PRESSURE PULLS AWAY FROM THE
REGION INTO THE MARITIMES.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE BUILDS INTO THE REGION
WITH QUIET BUT COLD WEATHER EXPECTED.  850MB TEMPS REMAIN FAIRLY
CONSISTENT OVER THE THREE DAYS SO EXPECT LITTLE VARIATION IN
TEMPERATURES WITH HIGH TEMPS A FEW DEGREES BELOW NORMAL FOR EARLY
FEBRUARY.

SUNDAY AND MONDAY...AS STATED ABOVE THERE IS A LOT OF SPREAD AMONGST
THE MODELS AS WELL AS THE ENSEMBLE MEMBERS OF THE GFS AND THE ECMWF.
THEREFORE THERE IS CONSIDERABLE UNCERTAINTY WITH THIS STORM.  THERE
IS DECENT CONFIDENCE IN THERE BEING A STRONG STORM IN THIS TIME
FRAME BUT VERY LOW CONFIDENCE ON THE DETAILS.  THERMAL PROFILES DO
LOOK TO BE COLD ENOUGH FOR ALL SNOW.  DEPENDING ON THE TRACK OF THE
STORM...WITH THE FORECAST STRENGTH OF THE SYSTEM...EXPECT THERE TO
BE A FEW MORE FACETS WITH THIS SYSTEM INCLUDING WIND AND POSSIBLY
SOME COASTAL FLOODING...THOUGH THIS WILL BE TEMPERED BY
ASTRONOMICALLY LOW TIDES.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY/...

MODEL GUIDANCE...FOLLOWED THE GFS AND ECMWF AS THE NAM APPEARS TO
BE A WARM OUTLIER AND HAVING A HARD TIME HANDLING CONVECTION OVER
GULF STATES.

CONFIDENCE...ABOVE AVERAGE ON TIMING AND PTYPE.

AFTER 00Z...
SNOW OVERSPREADS THE REGION BETWEEN 07Z-10Z /2AM-5AM/ FROM WEST TO
EAST. HEAVY SNOW /AN INCH OR GREATER PER HOUR/ ARRIVES BETWEEN
09Z-12Z /4AM-7AM/ FROM WEST TO EAST.

WEDNESDAY...
HEAVY SNOW WITH SNOWFALL RATES OF AN INCH PER HOUR OR GREATER
CONTINUING UNTIL 15Z-18Z...THEN TAPERING TO LIGHTER SNOW
THEREAFTER. THE EXCEPTION WILL BE NORTH OF THE MASS PIKE /I-90/
INTO SOUTHWEST NH WHERE MODERATE SNOW MAY LINGER UNTIL 21Z-00Z.
SNOW WILL CHANGE TO SLEET AND RAIN ALONG THE SOUTH COAST AND
POSSIBLY SLEET AND SNOW AS FAR NORTH AS THE MA PIKE 15Z-18Z. SNOW
TOTALS OF 6-12 INCHES WILL BE COMMON WITH HIGHEST AMOUNTS ACROSS
NORTHERN PORTION OF CT-RI INTO CENTRAL-NORTHERN MA INCLUDING THE
MA PIKE AND INTO BOSTON.

KBOS TERMINAL...HIGH CONFIDENCE IN TRENDS. HEAVIEST SNOW 10Z-16Z.

KBDL TERMINAL...HIGH CONFIDENCE IN TRENDS. HEAVIEST SNOW 09Z-15Z.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT...MODERATE CONFIDENCE.  CONDITIONS IMPROVE GRADUALLY
FROM WEST TO EAST AS LOW PRESSURE PULLS AWAY FROM SOUTHERN NEW
ENGLAND.  EXCEPTION MAY BE ON CAPE AND ISLANDS WHERE OCEAN EFFECT
CLOUDS AND SNOW MAY LINGER.

THURSDAY THROUGH SATURDAY...HIGH CONFIDENCE.  VFR.

SUNDAY...LOW CONFIDENCE.  CONDITIONS WILL DETERIORATE IN ADVANCE OF
ANOTHER STORM. SNOW LIKELY SUN AFTERNOON INTO SUN NIGHT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TONIGHT...

QUIET/TRANQUIL WEATHER AND THEN NORTHEAST WINDS PICKING UP TOWARD
DAYBREAK. SNOW OVERSPREAD THE WATERS 4-7 AM FROM WEST TO EAST.

WED...

LOW PRES TRACKS NEAR OR JUST SOUTHEAST OF NANTUCKET. SNOW CHANGES TO
SLEET AND THEN RAIN DURING THE MORNING...EXCEPT STAYS ALL SNOW NORTH
OF CAPE COD. VSBY LESS THAN 1 MILE ACROSS THIS REGION ALONG WITH
GUSTS UP TO 30 KT.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT AND THURSDAY...SCA CONDITIONS CONTINUE AS LOW
PRESSURE MOVES AWAY SOUTHERN NEW ENGLAND TO THE MARITIMES.  SEAS
SLOWLY DIMINISH.

FRIDAY AND SATURDAY...FIVE FOOT SEAS LINGER JUST OUTSIDE OUR COASTAL
WATERS BUT CONDITIONS REMAIN BELOW SCA CONDITIONS WITH HIGH PRESSURE
BUILDING OVER THE WATERS.

SUNDAY...SEAS BUILD QUICKLY AS LOW PRESSURE APPROACHES THE COASTAL
WATERS.  NORTHEASTERLY GALES ARE POSSIBLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR MAZ002>022-
     026.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST WEDNESDAY FOR MAZ023.
NH...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR NHZ011-012-
     015.
RI...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR RIZ001>007.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST WEDNESDAY FOR RIZ008.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM TO 8 PM EST WEDNESDAY FOR
     ANZ231>234.
     SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR ANZ235-237-256.
     SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR ANZ250-251.
     SMALL CRAFT ADVISORY FROM 7 AM WEDNESDAY TO 7 AM EST THURSDAY
     FOR ANZ254-255.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA/DUNTEN
SHORT TERM...NOCERA
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...NOCERA/RLG
Hazardous weather outlook, Feb 4, 4:22 PM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EST TUE FEB 4 2014

CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-052130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
422 PM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

THERE IS A MODERATE PROBABILITY OF A SIGNIFICANT WINTER STORM
OCCURRING SOMETIME SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-RIZ008-052130-
DUKES MA-BLOCK ISLAND RI-
422 PM EST TUE FEB 4 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A MODERATE PROBABILITY OF A SIGNIFICANT WINTER STORM
OCCURRING SOMETIME SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ024-052130-
NANTUCKET MA-
422 PM EST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

THERE IS A HIGH PROBABILITY OF 1 TO 3 INCHES OF SNOW FALLING
TONIGHT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A HIGH PROBABILITY OF 1 TO 3 INCHES OF SNOW FALLING
TONIGHT INTO WEDNESDAY.

THERE IS A MODERATE PROBABILITY OF A SIGNIFICANT WINTER STORM
OCCURRING SOMETIME SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-052130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
422 PM EST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF NORTHEASTERLY GALES SOMETIME SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Western Essex

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Seven to twelve inches of snow fell across western Essex County.

Heavy Snow, Eastern Essex

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Seven to twelve inches of snow fell across eastern Essex County.

Heavy Snow, Western Franklin

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Seven to nine inches of snow fell across western Franklin County.

Heavy Snow, Eastern Franklin

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across eastern Franklin County.

Heavy Snow, Western Hampden

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Ten to eleven inches of snow fell across western Hampden County.

Heavy Snow, Eastern Hampden

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Nine to thirteen inches of snow fell across eastern Hampden County.

Heavy Snow, Western Hampshire

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Hampshire forecast zone
Reported by
Public
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Eleven to twelve inches of snow fell across western Hampshire County.

Heavy Snow, Eastern Hampshire

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Nine to thirteen inches of snow fell across eastern Hampshire County.

Heavy Snow, Western Middlesex

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Seven to thirteen inches of snow fell across western Middlesex County.

Heavy Snow, Southeast Middlesex

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Ten to thirteen inches of snow fell across southeastern Middlesex County.

Heavy Snow, Northwest Middlesex County

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Nine to eleven inches of snow fell across northwestern Middlesex County.

Heavy Snow, Western Norfolk

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Six to eleven inches of snow fell across western Norfolk County.

Heavy Snow, Eastern Norfolk

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Norfolk forecast zone
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Eight to ten inches of snow fell across eastern Norfolk County.

Heavy Snow, Western Plymouth

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Western Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across western Plymouth County.

Heavy Snow, Eastern Plymouth

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across eastern Plymouth County.

Heavy Snow, Suffolk

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Nine to eleven inches of snow fell across Suffolk County.

Heavy Snow, Northern Worcester

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Eight to thirteen inches of snow fell across northern Worcester County.

Heavy Snow, Southern Worcester

When
February 5, 3:00 AM EST to 11:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Seven to fourteen inches of snow fell across southern Worcester County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503993, 503994, 503995, 503996, 503997, 503998, 503999, 504000, 504001, 504002, 504003, 504004, 504005, 504059, 504060, 504061, 504062, 504063.